Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Nashville, TN

April 17, 2002Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 17, 2002, 5:38 PM CDT for Giles County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 5:38 PM CDT (22:38 UTC)
Expired
Apr 17, 2002, 6:15 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:45 PM CDTHail 0.75Lynnville, TNPolice dept. reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 172238
SVRBNA
TNC055-172315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GILES COUNTY IN TENNESSEE

* UNTIL 615 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LYNNVILLE...OR 11 MILES NORTH OF
  PULASKI...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN NORTHERN GILES COUNTY BY 550 PM CDT
  IN NORTHEASTERN GILES COUNTY BY 600 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

GIRODO
LAT...LON 3537 8717 3524 8701 3539 8689 3545 8700

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:00 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 17, 3:00 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 PM CDT WED APR 17 2002

CURRENTLY...BIG H5 RIDGE OVER THE EAST COAST WITH A BROAD TROUGH
OVER THE WEST. A STRONG H5 LOW IS OVER CENTRAL CANADA WITH
SHORTWAVES OVER THE UPPER GREAT LAKES AND OHIO-TENNESSEE VALLEYS.
THIS FEATURE IS KICKING OFF SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE MIDSTATE. AT THE SURFACE A MODEST SURFACE RIDGE IS CENTERED
OVER THE GULF COAST WITH A LARGE SURFACE LOW OVER CANADA. A COLD FRONT
STRETCHES FROM THE LOW THROUGH THE GREAT LAKES SOUTHWESTWARD THROUGH
THE PLAINS.

MODELS PUSH THIS FRONT SOUTHEASTWARD ON THURSDAY AND FRIDAY WITH THE
FRONT GOING STATIONARY FROM SOUTHERN WEST VIRGINIA TO NORTH CENTRAL
ARKANSAS BY END OF THE DAY SATURDAY. MODELS PUSH A STRONG H5
SHORTWAVE THROUGH THE GREAT LAKES SAT NIGHT AND SUNDAY WHICH PUSHES
THE COOL FRONT SOUTH OF THE AREA BY SUNDAY NIGHT. SURFACE RIDGE
WITH DRIER AIR MOVES IN ON SUNDAY NIGHT WITH RETURN FLOW COMING
BACK IN MONDAY NIGHT. MRF ADVERTISES A STRONG COLD FRONT ON WEDNESDAY
WITH ANOTHER RIDGE MOVING IN ON WEDNESDAY NIGHT.

BNA BE 062/085 063/082 061 18113
CSV BE 058/080 060/078 058 18222

.BNA...NONE.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:42 PM CDTSevere Thunderstorm WarningOHXDavidson33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.